Worried about Heart condition - British Heart Fou...

British Heart Foundation
12,230 members7,611 posts

Worried about Heart condition

Hello all new to me, but if a fright don't know what's happening.

Had a Egc test my Doctor told me my heart has irregular beat and a little fast. He told my i have a night chance of a stroke of heart attack.He put me on Bisoprolol 2.5mg to thin my b!ood.

Apixaban 5mg but didn't explain what that's for. Do I have a arrhythmia? And will my heart be like this the feast of my life? The Doctor didn't say make another appointment of give me anything to explain this.

29 Replies
oldestnewest

Hi and welcome! Bisoprolol is not a blood thinner but Apixaban is. Bisoprolol lowers both blood pressure and heart rate. The idea of these drugs are to protect you.

I would suggest you make a follow up appointment to discuss things with your GP. However, you need to jot down your questions before you go. A call to the BHF nurses could be beneficial as they are more expert than I.

6 likes
Reply

Thank you Michael your more help than my Doctor.

Reply

A gipsy told my mother I would become a doctor but I became a physicist not a physician! However, my part -time job is with medical sensors and I have a long time interest in things medical.

Reply

Hi John

I understand your anxiety but try not to worry.

The bisoprolol is to reduce your heart rate and the apixaban is an anticoagulant to reduce the risk of blood clotting leading to a stroke. These are first steps. Are you sure that your GP hasn't referred you to your local hospital for an out-patient appointment? It's understandable that you have questions. If I were you, I'd make another appointment with your GP to ask what the future holds for you. Take your list of questions with you and, if possible, take someone along with you to help remember the answers - 2 heads are better than one.

Keep an eye out for swelling of your ankles and be aware that the bisoprolol may leave you tired and exhausted. This is quite common but it's best if you persevere and let your body get used to it.

I hope this helps.

All the best.

Ian

3 likes
Reply

Thank you Ian I’m great full for good folk like yourself. Making an appointment Monday.

Reply

Hi I'm on both tablets your on I was diagnosed with Atrial Fribillation in May You will probably feel tired at first and make sure you take apixaban 12 hours apart at same time daily Go back to doctor or ask for phone consultation with him and ask why next steps are for you I have my first cardiology appointment next week

Reply

If you do have af click on their forum and join the many others who are in same boat We are a friendly helpful crew

Reply

Thanks a lot for that, I was taken them 7 hours apart 11 am then 6pm but on your advise I will change the times, thanks again

Reply

I was told by hospital. Blood nurse 12 hours as that's it's life Take mine 8am and 8pm

Reply

I agree. Bisoprolol is well known for causing tiredness and lethargy as a side effect, but well worth staying with it as it slows down your heart to reduce the stress on it ( this is my non medical term!!), therefore heart is not pumping oxygenated blood at the same rate as normal therefore causing tiredness, , lethargy and possible leg/ankle pains but better than having a heart attack. Things do improve.

Reply

Thank you tomannis all this information is very welcome and puts my mind more at peace

Reply

although this post isn't mine, I have learnt more about Bisoprolol than the doctors told me! I constantly fall asleep - deep sleep where my husband struggles to wake me and going back and for the doctors for leg and ankle pains, thanks for the info x

Reply

Having read a lot about Bisoprolol, it affects people in different ways,that’s why your GP can’t be exact on side effects. One person takes 10mg per day with no effects but people on much lower doses can suffer lethargy, sluggishness, inability to ‘get started’ in the morning and leg and ankle pain. You may only get some of these, but persevere and it should settle down.

2 likes
Reply

Postural Hypotension (dizziness when bending down) is another one. Loss of balance too.

Reply

Yes bisoprolol reduces blood pressure slightly regulates heart rate and helps controls irregular heart rhythm or arythmia.

Apixaban or Rivaoxaban are blood thinner/anticoagulant

They give you this because with an irregular heart beat there is a danger that some blood stands still and begins to clot in the heart and highers the risk of stroke.

U need more information off a cardiologist.

2 likes
Reply

Thank you Big T pity the Doctor didn’t explain it better like you did, that’s put my mind at ease, thanks again

Reply

And - AF is cureable - not just treatable - but its done usually by an ablation procedure which is highly expert/advanced stuff but is miraculous once they get it right, might take 2 or 3 goes.

Reply

Thanks bobrob that’s really lift my hopes

Reply

Definitely speak to your GP. They will be very helpful. I was diagnosed with a serious heart condition last year and I'm on a shedload of medication. I feel fine and I feel so grateful I was born in the 21st Century and I'm fortunate enough to gain from all the research out there!

1 like
Reply

Good point about modern methods

What did they do in days gone by?

I have read that the Romans used foxglove

I think that blood letting with leeches was used

Some advances have been accidental-in 1958 someone accidentally injected dye into a blood vessel and it was found to be an enormous help in diagnosis

I have searched the internet for information on the history of heart disease and its treatment but it is usually a matter of the recognition of its existence

My Peruvian wife has recommended various herbs which she says are of recognised help for heart conditions

Reply

Hi John

I hope this hat your mind has been put to rest by the above replies and that you now have another appointment to see your GP. You did not mention what your doctor diagnosed but I notice that some replies have mentioned AF (Atrial Fibrillation). Note that we are not qualified to make a diagnosis here. However, if this is your diagnosis then you should be aware that it is a very common condition and the severity of the symptoms vary from one individual to another. It is often made worse by anxiety. If it is AF that you have been diagnosed with, then you should take a look at the AF Association forum on HealthUnlocked.

Reply

Thank you Ian had a nice chat on the help line when I have been to the Doctors loaded with my questions on Wednesday il phone her back for more information.

You have all been really helpful and friendly.

Like to thank you all.

1 like
Reply

Keep us updated with how you get on. I think everyone has already answered your questions at the moment. I am on both meds, just be aware you are on blood thinners so you may bleed a bit more if you cut yourself etc. In my Apixiban box is a little card which I carry with me on the off chance that I keep over when out and at least paramedics would be aware. My Cardiac nurse also suggested an Apixiban bracelet which I also wear when out. I am not suggesting these at the mo but something to think about if you are on it long term

Reply

Yes GillMac1 I’m at the Dr on Wednesday got a few questions at ask her, but thanks to the good folk on here have put my mind at rest.

It was quite a shock for me,I only went for my diabetic check up and the nurse took my bpm on a portable egc. Said to was erratic then a full egc took result to the Dr who had me strait in his room and explained I had a heart defect.put me on the tablets,never mentioned Hospital, my mind was in a brain fog,not really taking any of it in.

Don’t no what I would have done if not for the people on here.

Reply

It is a bit scary isn't it the good thing though is you are ahead of the game and your doc has caught it before something more drastic happens. First I knew I had a hole in my heart was a major heart attack at 53. Let us know how you get on

Reply

Hi John321uk

It may be best to call our heart helpline to talk to a cardiac nurse, on 0300 330 3311 as we will be able to give you more information on your condition. We're open Monday-Friday, 9-5pm.

Ashleigh

Reply

Thank you Ashleigh,did that Monday the muse said phone back after I have seen my Dr Wednesday the she will send me the right information. I poped in the local BHF charity shop and got a booklet on the subject.

Thanks gain

1 like
Reply

Hi John321uk

That was me-I thought your story sounded familiar! Good to see you've had so much help from our wonderful Health Unlocked community. Call us back tomorrow once you've seen your Dr and got a definite name to your condition (even though we said it sounds like AF, best to clarify) and we can post you out all the information.

Best of luck!

Ashleigh

Reply

Hi Ashleigh, not at Dr’s until 4/30 tomorrow. But will give you some more details than.

Reply

You may also like...